Thunderstorm Wind, Cheyenne
- When
- July 13, 7:30 PM CST
- Where
- Cheyenne County, 3.83 mi NW of St Francis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.810, -101.850
Heavy rain and pea sized hail accompanied the strong winds.
Thunderstorms moved across western Kansas during the evening hours, producing a few severe wind and hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved across western Kansas during the evening hours, producing a few severe wind and hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 6:09 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 609 PM MDT MON JUL 13 2009 .DISCUSSION... 235 PM MDT MON JUL 13 2009 1630Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH MOVING ACROSS THE NORTHERN ROCKIES WITH H5 RIDGE AXIS EXTENDING ACROSS THE NORTHERN PLAINS. AMPLE SFC MOISTURE APPARENT ACROSS THE CWA WITH SFC TDS IN THE MID 60S TO AROUND 70. JUDGING FROM DDC AND LBF OBSERVED 12Z RAOBS...MOISTURE PROFILES LOOK PRETTY DEEP AND SHOULD BE MAINTAINED THROUGH THE DAY. TONIGHT...MAIN CONCERN TONIGHT WILL THUNDERSTORM CHANCES AS PREVIOUSLY MENTIONED MOIST AIRMASS WILL RESULT IN FAIRLY UNSTABLE ENVIRONMENT THROUGH THE EARLY EVENING. NAM AND GFS SUGGEST WEAK DRYLINE WILL DEVELOP LATER THIS AFTERNOON AND MAY PROVIDE AN ADDITIONAL FOCUSING MECHANISM FOR STORMS BESIDES MOVING OFF OF THE HIGHER TERRAIN. CAP STRENGTH RAISES SOME CONCERNS FOR HOW FAR EAST STORMS CAN MAKE IT...AND WITH MOST OF THE ASCENT WITH APPROACHING SHORT WAVE TROUGH NOT MAKING IT TO THE AREA UNTIL AFTER 06Z DO NOT HAVE A LOT OF CONFIDENCE IN EASTWARD PROGRESSION OF STORMS. CURRENT FORECAST LOOKS REASONABLE AND WILL SEE IF SHORT RANGE MODELS LIKE RUC OR HRRR CAN CLEAR UP SOME OF THE ISSUES THIS AFTERNOON. CURRENT TDS SUGGEST LOWS MAY BE VERY WARM TONIGHT AS A WIDESPREAD AREA OF 65+ TDS IS IN PLACE ACROSS THE AREA. WINDS WILL SHIFT TO THE WEST PRIOR TO THE FROPA WHICH MAY ADVECT DRIER AIR INTO THE WESTERN CWA AND SHOULD SEE A FAIRLY SHARP GRADIENT IN TEMPS OVERNIGHT. TOMORROW-TOMORROW NIGHT..COLD FRONT WILL SWEEP ACROSS THE AREA DURING THE MORNING HOURS. POST FRONTAL AIRMASS WILL REMAINED CAPPED AND EXPECT ANY THUNDERSTORMS THAT FORM TO BE WELL TO THE SOUTH AND EAST OF THE AREA. OVERNIGHT...NAM AND GFS SUGGEST WAA DEVELOPING ATOP FRONTAL LAYER ALTHOUGH MODELS HAVE VERY DIFFERENT RESPONSES TO THE FORCING. NAM MUCH MORE AGGRESSIVE IN GENERATING ELEVATED CONVECTION ACROSS MUCH OF THE AREA WITH THE GFS MUCH DRIER. CANADIAN AND SREF DATA SEEM TO FAVOR THE GFS...AND THINK KEEPING SOME LOW POPS THE WAY TO GO FOR NOW. DESPITE FRONTAL PUSH EARLY IN THE DAY...IT APPEARS COOLER AIR ITSELF IS A BIT SLOWER TO GET INTO THE AREA AND WILL LIKELY SEE TEMPS SLIGHTLY WARMER THAN ON MONDAY. COLDER AND DRIER SFC HIGH WILL SETTLE OVER THE AREA OVERNIGHT WITH TEMPS FALLING INTO THE MID 50S ACROSS A SIZABLE PART OF THE AREA. WED-THUR...ANY LINGERING MORNING CONVECTION WILL BE SHORT LIVED FLOW JUST OFF THE SFC BECOMES MORE WESTERLY AND WAA ENDS. SFC HIGH WILL SETTLE ACROSS THE AREA ON WEDNESDAY. ALTHOUGH WINDS WILL BE EASTERLY...INSTABILITY SEEMS TO BE LACKING FOR MUCH OF THE TIME WEDNESDAY AND DO NOT EXPECT A LOT OF AFTERNOON CONVECTION AT THIS POINT. SHORT WAVE TROUGH WILL SLIDE AROUND THE BACK OF THE RIDGE DURING THE MORNING AND AFTERNOON HOURS. WHILE FORCING DOES NOT LOOK PARTICULARLY STRONG...SFC RESPONSE WILL LIKELY ADVECT BETTER MOISTURE INTO THE AREA RESULTING IN STRONG INSTABILITY/WEAKER CINH BY THURSDAY AFTERNOON. RIGHT NOW CHANCES REMAIN LOW...BUT IT APPEARS A BETTER CHANCE FOR PRECIP EXISTS ON THURSDAY THAN ON WEDNESDAY. IN THE EXTENDED...LOOKS LIKE CWA WILL BE UNDER INFLUENCE OF LARGE H5 RIDGE THROUGH MUCH OF THE PERIOD AS TROUGHS WILL EXIST OVER THE EAST COAST AND OFF OF THE WEST COAST. LARGE DIFFERENCES REMAIN WITH AMPLITUDE...POSITION AND HOW RIDGE AXIS BREAKS DOWN SO OVERALL CONFIDENCE IS LOW. DESPITE THE SIMILAR LARGE SCALE PATTERNS IN THE MODELS...DIFFERENCES AS GREAT AS 20 DEGREES ARE INDICATED BETWEEN THE GFS AND ECNWF DURING A FEW PERIODS. NCEP H85 MEAN TEMP FURTHER COMPLICATING THINGS AS IT REMAINS MUCH WARMER THAN OPERATIONAL DATA. WITH THE RATHER LARGE SPREAD IN SOLUTIONS THINK BEST COURSE OF ACTION IS TO STAY NEAR THE STATISTICAL GUIDANCE FOR THE TIME BEING. SIMILAR PROBLEM EXISTS FOR POPS WITH LARGE DIFFERENCES IN TEMPS RESULTING IN BIG DIFFERENCES IN RESULTING CAP STRENGTH. WITH EXPECTED POSITION OF RIDGE AXIS CANT RULE OUT EVENING STORMS MOST DAYS AND KEPT A LOW POP THROUGH MUCH OF THE PERIOD. JRM && .AVIATION... 608 PM MDT MON JUL 13 2009 FOR THE 00Z TAFS...MONITORING A LINE OF CONVECTION AS IT MOVES EAST ACROSS EASTERN COLORADO. EXPECT OUTFLOW BOUNDARY TO MOVE ACROSS KGLD AROUND 0130Z WITH THUNDERSTORMS TO FOLLOW. NOT AS CONFIDENT WITH THE KMCK TAF...BUT LINE IS BEGINNING TO FILL ACROSS YUMA COUNTY. IF TREND CONTINUES...EXPECT CONVECTION TO REACH KMCK AFTER 03Z. MAIN THREAT WITH THE CONVECTION WILL BE STRONG SURFACE WINDS. WEAK FRONT WILL ARRIVE AFTER 12Z WHICH WILL SWITCH WINDS TO THE NORTHWEST AT BOTH SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUL 13 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT MON JUL 13 2009 /1143 AM CDT MON JUL 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS PORTIONS OF NORTHEAST COLORADO THEN MOVE INTO FAR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR SEVERE STORMS SHOULD BE ALONG AND NORTH OF INTERSTATE 70 BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EACH AFTERNOON OR EVENING AS A SERIES OF WEAK DISTURBANCES MOVE THROUGH ACROSS THE REGION. LIGHTING...HAIL...AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 525 PM MDT MON JUL 13 2009 COZ091-140000- KIT CARSON COUNTY- 525 PM MDT MON JUL 13 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF FLAGLER...AND MOVING EAST AT 30 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. STASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT MON JUL 13 2009 COZ090-140015- YUMA COUNTY- 552 PM MDT MON JUL 13 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONE STAR...OR 9 MILES WEST OF CLARKVILLE... AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. STASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 638 PM MDT MON JUL 13 2009 COZ091-KSZ013-140115- KIT CARSON COUNTY-SHERMAN- 638 PM MDT MON JUL 13 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BETHUNE...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. STASSER
The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy rain and pea sized hail accompanied the strong winds.
Hail fell for five minutes.
Ham radio operators estimated wind gusts to around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179423, 179422, 179424.